Advertisement

AstraZeneca: No link between adverse reactions and COVID-19 vaccine

By
Don Jacobson
One report said the affected patient was diagnosed with transverse myelitis, a rare disorder in which the spinal cord becomes inflamed. File Photo by Drago Prvulovic/EPA
One report said the affected patient was diagnosed with transverse myelitis, a rare disorder in which the spinal cord becomes inflamed. File Photo by Drago Prvulovic/EPA

Sept. 18 (UPI) -- Adverse reactions observed in AstraZeneca's COVID-19 vaccine clinical trial may not have been caused by the vaccine itself, the researchers involved in the studies say.

AstraZeneca's third-stage trials in the United States, Britain and South Africa were suspended earlier this month when one subject in Britain experienced an adverse reaction.

Advertisement

The drugmaker and partner Oxford University said in an update this week that "unexplained neurological symptoms" that were observed were either "considered unlikely to be associated with the vaccine" or there was "insufficient evidence to say for certain that the illnesses were or were not related to the vaccine."

The researchers added that they will continue to closely monitor "affected individuals and other participants."

The studies later resumed in Britain, but remain on hold in the United States.

AstraZeneca has not released any additional information on the adverse event, but The New York Times reported the volunteer was diagnosed with transverse myelitis, a rare potential neurological disorder in which the spinal cord becomes inflamed.

CNN reported that internal documents show the volunteer was a healthy 37-year-old woman who "experienced confirmed transverse myelitis" after receiving a second dose of the vaccine.

Advertisement

The woman was hospitalized with symptoms that included pain, trouble walking and arm weakness, the documents said.

Latest Headlines